Europe South Asia Asia Pacific Americas Middle East Africa BBC Homepage World Service Education
BBC Homepagelow graphics version | feedback | help
BBC News Online
 You are in: Health
Front Page 
World 
UK 
UK Politics 
Business 
Sci/Tech 
Health 
Medical notes 
Background Briefings 
Education 
Sport 
Entertainment 
Talking Point 
In Depth 
AudioVideo 


Dr Brian Ayers
"This tragedy could happen again"
 real 28k

Tuesday, 29 February, 2000, 14:08 GMT
Penicillin tragedy 'could happen again'
Eileen Oliver
Eileen Oliver died after receiving penicillin
A hospital medical director has admitted that the case of women who died after being given penicillin even though she was allergic to the drug could happen again.

Dr Brian Ayers, medical director of St Thomas' Hospital, London, said the drug involved, augmentin, was not clearly labelled as containing penicillin.


This tragedy should never have happened and it has cost us not only our mother, but our father who died shortly afterwards

David Oliver, victim's son
Speaking after an inquest into the death of 63-year-old Eileen Oliver, he said: "The labelling of the drug is not clear enough as far as we are concerned and we will be referring the matter to the Medicines Control Agency."

Mrs Oliver, from Peckham, south east London, suffered a severe reaction to the drug which was administered despite warnings in her notes and on a bright red wristband she was wearing.

Southwark Coroner's Court heard that within minutes of being given an intravenous dose of penicillin by a nurse, Mrs Oliver turned blue and started frothing at the mouth.

She died despite frantic efforts to revive her.


David Oliver
David Oliver said the tragedy should never have happened
When the verdict was announced one of Mrs Oliver's daughters broke down and sobbed.

Outside the court, Mrs Oliver's son David said: "We feel it is not acceptable that this type of error happens in our hospitals.

"This tragedy should never have happened and it has cost us not only our mother, but our father who died shortly afterwards."

The court had heard that Mrs Oliver had been making a successful recovery from a hysterectomy when the mistake was made.

Giving evidence on Tuesday, a senior nurse, Vanessa Cook, said Mrs Oliver had been wearing a red wrist-band carrying the words "penicillin sensitive".

Mrs Cook said that in addition, the fact that Mrs Oliver had a "severe penicillin allergy" was written on the front of her medical note.

Despite this, the court was told how Polish nurse Graznya Gembarska administered the drug, prompting a fatal reaction.

It also heard that the doctor who signed the prescription had not seen the warning because of the way the medical note was folded.


St Thomas's Hospital
Mrs Oliver died at St Thomas's Hospital
Dr Gautom Biswas, an anaesthetist at the hospital, described how he attempted to revive the patient by giving her adrenaline.

"When I arrived, she was not breathing, she had no pulse, she was frothing at the mouth and she was blue," Dr Biswas said.

Mrs Oliver, a mother of three and a grandmother, was certified dead 40 minutes after being given the penicillin on the evening of July 15, 1998.

Dr Richard Pumphrey, an expert on allergic reactions, said Mrs Oliver had collapsed after being given penicillin a year before, but had survived.

He said: "In Mrs Oliver's case, she was extremely sensitive and in this case we can guess that the rate of adrenaline was quite high.

"In these circumstances, it can be as short a time as 30 seconds before a patient's circulation is compromised."

Search BBC News Online

Advanced search options
Launch console
BBC RADIO NEWS
BBC ONE TV NEWS
WORLD NEWS SUMMARY
PROGRAMMES GUIDE
See also:


E-mail this story to a friend

Links to more Health stories